Antibiotics causing severe allergic reactions in surgery

Posted By admin - 21st May 2018

A new survey by the Royal College of Anaesthetists (RCOA) has found antibiotics are the main cause of life-threatening allergic reactions during surgery. More patients are claiming to be allergic to penicillin – this is leading to riskier antibiotics being used.

Anaphylaxis, (often caused by alternate drugs to penicillin such as Teicoplanin) is a life-threatening reaction to a drug that occurs without warning, sometimes proving to be fatal. RCOA claims some of these antibiotic-related deaths could have been prevented if the true risk of the allergy had been identified.

From the 3 million anaesthetics that are given to patients each year, the vast majority are said to be ‘safe and uneventful.’ The risk of a patient suffering from a life-threatening reaction is around 1 in 10,000 operations, which is extremely low.

It is reported that one of the reasons for antibiotic related deaths is due to the fact that waiting lists for allergy clinics are usually more than 3 months when patients should be seen in no more than 6 weeks. Surprisingly, a report suggests that 90% of patients who claim to be allergic to penicillin are actually not allergic.

A study has recommended that antibiotics should be given to the patient while they are still awake, in order to assess any adverse effects that the patient may suffer from. Patients’ allergy history should also be recorded more efficiently prior to an operation.

Moosa-Duke Solicitors are specialists in clinical negligence. If you believe that you or a family member have been a victim of negligence, both privately or under the NHS, please do not hesitate to contact us on 0116 254 7456, so we can advise you further.

It's only fair to share...Share on FacebookShare on Google+Tweet about this on TwitterShare on LinkedInEmail this to someone